How does decreasing steroid dosing affect corticosteroid-induced myopathy?

Updated: Sep 10, 2019
  • Author: Patrick M Foye, MD; Chief Editor: Stephen Kishner, MD, MHA  more...
  • Print
Answer

In cases of myopathy caused by long-term corticosteroid use, decreasing the corticosteroid dose to below a 30 mg/d threshold may result in resolution of muscle weakness. In patients in whom myopathy has resulted from a short course of high-dose corticosteroid use, partial or complete recovery has been reported following the discontinuation of steroid administration. [23]  Eddelien et al, for example, reported on a patient who, following 10 days of treatment in the intensive care unit (ICU) with methylprednisolone 240 mg/d for severe respiratory failure due to bronchospasm, awoke from sedation with quadriplegia. With glucocorticoid-induced myopathy suspected, glucocorticoid treatment was tapered; within a few months, complete recovery from quadriplegia had been attained. [24]

A study by Meduri et al indicated that the advantages of low to moderate glucocorticoid doses in the treatment of ICU patients with sepsis and acute respiratory distress syndrome (ARDS) outweigh concerns about glucocorticoid-associated ICU-acquired weakness (ICUAW). The report states that prolonged use of low to moderate doses of glucocorticoid in these patients decreases nuclear factor (NF)-ĸB DNA binding, reduces inflammatory cytokine transcription, helps to resolve systemic and pulmonary inflammation, and reduces mortality. The investigators also reported that meta-analyses of randomized, controlled trials involving cases of severe sepsis and ARDS indicated that low to moderate glucocorticoid doses do not increase the risk of ICUAW. [25]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!